Hepatopathy following consumption of a commercially available blue-green algae dietary supplement in a dog

Adrienne C. Bautista, Caroline E. Moore, Yanping Lin, Martha G. Cline, Noemi Benitah, Birgit Puschner

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Background: Dietary supplement use in both human and animals to augment overall health continues to increase and represents a potential health risk due to the lack of safety regulations imposed on the manufacturers. Because there are no requirements for demonstrating safety and efficacy prior to marketing, dietary supplements may contain potentially toxic contaminants such as hepatotoxic microcystins produced by several species of blue-green algae. Case presentation: An 11-year-old female spayed 8.95 kg Pug dog was initially presented for poor appetite, lethargy polyuria, polydipsia, and an inability to get comfortable. Markedly increased liver enzyme activities were detected with no corresponding abnormalities evident on abdominal ultrasound. A few days later the liver enzyme activities were persistently increased and the dog was coagulopathic indicating substantial liver dysfunction. The dog was hospitalized for further care consisting of oral S-adenosylmethionine, silybin, vitamin K, and ursodeoxycholic acid, as well as intravenous ampicillin sodium/sulbactam sodium, dolasetron, N-acetylcysteine, metoclopramide, and intravenous fluids. Improvement of the hepatopathy and the dog's clinical status was noted over the next three days. Assessment of the dog's diet revealed the use of a commercially available blue-green algae dietary supplement for three-and-a-half weeks prior to hospitalization. The supplement was submitted for toxicology testing and revealed the presence of hepatotoxic microcystins (MCs), MC-LR and MC-LA. Use of the supplement was discontinued and follow-up evaluation over the next few weeks revealed a complete resolution of the hepatopathy. Conclusions: To the authors' knowledge, this is the first case report of microcystin intoxication in a dog after using a commercially available blue-green algae dietary supplement. Veterinarians should recognize the potential harm that these supplements may cause and know that with intervention, recovery is possible. In addition, more prudent oversight of dietary supplement use is recommended for our companion animals to prevent adverse events/intoxications.

Original languageEnglish (US)
Article number136
JournalBMC Veterinary Research
Volume11
Issue number1
DOIs
StatePublished - Jun 19 2015

Keywords

  • Blue-green algae
  • Dietary supplement
  • Dog
  • Hepatopathy
  • Microcystin
  • Toxicosis

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'Hepatopathy following consumption of a commercially available blue-green algae dietary supplement in a dog'. Together they form a unique fingerprint.

  • Cite this